Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 170, NWS Charleston, WV

September 20, 2000Athens County, Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Sep 20, 2000, 10:19 PM EDT for Athens County, Washington County, Ohio. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2000, 10:19 PM EDT (02:19 UTC)
Expired
Sep 20, 2000, 11:15 PM EDT
In force
56 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Athens County, OH, Washington County, OH

The radar

The Charleston,WV radar (KRLX), 121 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 10:40 PM EDTThunderstorm WindAthens, OHTrees fell across roads.
Sep 20, 11:10 PM EDTThunderstorm WindMarietta, OHState Routes 821 and 26 were blocked by fallen trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 7:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 628 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
628 m²/s²
0-3 km storm-relative helicity
807 m²/s²
Significant tornado parameter
1.4
Supercell composite
15.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 210222
SVRCRW
OHC009-053-079-105-167-210315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1019 PM EDT WED SEP 20 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN OHIO...
  ATHENS COUNTY IN OHIO...
  MEIGS COUNTY IN OHIO...
  WASHINGTON COUNTY IN OHIO...
  GALLIA COUNTY IN OHIO...

* UNTIL 1115 PM EDT...

* AT 1017 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS FROM NEAR MCCONNELSVILLE ON SOUTHWEST 
  TO NEAR JACKSON OHIO.  THESE STORMS ARE MOVING EAST AT 40 TO 50 
  MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...WELLSTON...
  RIO GRANDE...POMEROY...OAK HILL...MARIETTA...GALLIPOLIS...
  COOLVILLE...BEVERLY...ATHENS AND ALBANY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$Y

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:10 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 20, 9:10 PM EDT, 1 hour 9 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-KYZ101>
103-105-VAZ003-004-210830-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
910 PM EDT WED SEP 20 2000

ISSUEDe PACKAGE UPDATE TO INCORPORATE WATCH 746.  PACKAGE BASICALLY
ON TRACK...EXCEPT ENHANCED WORDING IN ZONES AFFECTED BY 746.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/TRM

In the hours before

Special weather statement, Sep 20, 4:46 PM EDT, 5 hours 33 minutes before
KYZ101>103-OHZ066-067-075-076-083>087-WVZ005>011-202215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
446 PM EDT WED SEP 20 2000

GUSTY SHOWERS OR THUNDERSTORMS ARE LIKELY OVERNIGHT...AHEAD OF
A COLD FRONTAL PASSAGE.

A WARM AND BREEZY EARLY EVENING WILL SEE SCATTERED SHOWERS OR
THUNDERSTORMS MOVING QUICKLY NORTHEAST AT AROUND 40 MPH...THROUGH
SOUTHEAST OHIO.

ANY OF THESE SHOWERS OR THUNDERSTORMS COULD CONTAIN A WIND GUST OF
40 TO 45 MPH...WHICH CAN CAUSE MINOR DAMAGE.  SECURE LOOSE OBJECTS
AROUND YOUR HOME.

MEANWHILE...A SQUALL LINE OF STRONG SHOWERS OR THUNDERSTORMS WILL BE
RACING NORTHEAST... THROUGH WESTERN AND NORTHERN OHIO EARLY THIS
EVENING...SAY THROUGH 7 PM.

THIS SQUALL LINE MAY AFFECT SOUTHEAST OHIO...NORTHEAST KENTUCKY...
AND THE OHIO VALLEY COUNTIES OF WEST VIRGINIA AFTER SUNSET...
SAY BETWEEN 8 AND 11 PM.

THE SQUALL LINE MAY BEGIN TO WEAKEN AS IT APPROACHES THE WEST
VIRGINIA BORDER DURING THE LATE EVENING.

IN ANY CASE...THE NATIONAL WEATHER SERVICE WILL BE MONITORING THE
THUNDERSTORMS THIS EVENING.  HEIGHTEN YOUR WEATHER AWARENESS FOR
THE POSSIBILITY OF GUSTY SHOWERS AND THUNDERSTORMS.
Special weather statement, Sep 20, 7:12 PM EDT, 3 hours 7 minutes before
OHZ066-067-075-076-083>085-WVZ009>011-210011-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
712 PM EDT WED SEP 20 2000

GUSTY SHOWERS OR THUNDERSTORMS ARE LIKELY OVERNIGHT...AHEAD OF A
COLD FRONTAL PASSAGE.

THE WARM AND BREEZY EVENING WILL SEE SHOWERS OR THUNDERSTORMS
MOVING QUICKLY NORTHEAST AT AROUND 40 TO 50 MPH...THROUGH
SOUTHEAST OHIO.

ANY OF THESE SHOWERS OR THUNDERSTORMS COULD CONTAIN A WIND GUST OF
40 TO 45 MPH...WHICH CAN CAUSE MINOR DAMAGE.  SECURE LOOSE OBJECTS
AROUND YOUR HOME.

JUST AFTER 7 O'CLOCK...THE STRONGEST SHOWERS AND THUNDERSTORMS
WERE WEST OF COLUMBUS.  THE SHOWERS AND THUNDERSTORMS COULD REACH
PERRY COUNTY BETWEEN 8 AND 9 O'CLOCK.

OTHER SHOWERS AND THUNDERSTORMS MAY REACH SOUTHEAST OHIO AND THE
PARKERSBURG VICINITY OF WEST VIRGINIA BETWEEN 9 AND 10 O'CLOCK.
Special weather statement, Sep 20, 8:21 PM EDT, 1 hour 58 minutes before
KYZ101>103-105-OHZ083-085>087-WVZ005>008-013-014-210100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
821 PM EDT WED SEP 20 2000

GUSTY SHOWERS OR THUNDERSTORMS ARE LIKELY OVERNIGHT...AHEAD OF A
COLD FRONTAL PASSAGE.

THE WARM AND BREEZY EVENING WILL SEE SHOWERS OR THUNDERSTORMS MOVING
QUICKLY TOWARD THE NORTHEAST AT AROUND 50 MPH.

AT 8:20 PM...THE LEADING EDGE OF THE GUSTY SHOWERS AND THUNDERSTORMS
WAS NEAR COLUMBUS OHIO ON SOUTH TO NEAR HILLSBORO AND GEORGETOWN OF
SOUTHERN OHIO.  THE RAIN COULD REACH THE IMMEDIATE
ASHLAND...HUNTINGTON...IRONTON VICINITY BETWEEN 10 AND 11 O'CLOCK.

ANY OF THESE SHOWERS OR THUNDERSTORMS COULD CONTAIN A WIND GUST OF
40 TO 45 MPH...WHICH CAN CAUSE MINOR DAMAGE.  SECURE LOOSE OBJECTS
AROUND YOUR HOME.

SHORT FUSE SEVERE THUNDERSTORM WARNINGS WILL BE ISSUED IF STRONGER
STORMS ARE DETECTED.

.END / KTB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:53 PM EDTSevere Thunderstorm WarningRLXMorgan, Perry67 min
Sep 20, 9:21 PM EDTSevere Thunderstorm WarningRLXJackson, Vinton54 min
Sep 20, 9:21 PM EDTSevere Thunderstorm WarningRLXAthens54 min
Sep 20, 10:00 PM EDTSevere Thunderstorm WarningRLXMorgan45 min
Sep 20, 10:19 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson56 min
Sep 20, 10:19 PM EDTSevere Thunderstorm WarningRLXMeigs56 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.